Florida, 2015

Damaging Winds in Florida, August 22 to 23, 2015

August 22 to 23, 2015 · NWS JAX · 11 events in 5 counties and zones

A decaying frontal boundary across SE Georgia combined with an upper level impulse triggered a line of strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A decaying frontal boundary across SE Georgia combined with an upper level impulse triggered a line of strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:06 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 8:06 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 PM EDT SAT AUG 22 2015

.UPDATE...
ISOLATED TO SCATTERED ACTIVITY HAS DIMINISHED ACROSS NORTHEAST
FLORIDA HAS DIMINISHED. FURTHER NORTH...A CLUSTER OF STORMS THAT
DEVELOPED LATE IN THE AFTN ACROSS SOUTH CAROLINA/GEORGIA CLOSE
TO A DECAYING SURFACE FRONT HAVE MOVED SOUTH INTO SE GEORGIA
PRODUCING STRONG WINDS. THIS CLUSTER WILL BEGIN TO WEAKEN OVER
THE NEXT HOUR OR TWO AS IT APPROACHED NE FLORIDA. WILL INCLUDE
SCATTERED TSTMS OVER NE FLORIDA LATE THIS EVENING FOR THIS
POTENTIAL. LOWS IN THE MID 70S WILL GENERALLY PREVAIL.

&&

.AVIATION...
VFR WILL PREVAIL FOR THE NEXT 24 HOURS. WILL USE VCTS FOR SSI
FOR THE NEXT HOUR OR SO WITH MOST OF THE ACTIVITY REMAINING TO
THE WEST.

&&

.MARINE...
ONSHORE WINDS 5 TO 10 KNOTS WILL PREVAIL FOR THE NEXT 24 HOURS.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  93  74  95 /  10  50  30  30
SSI  78  88  78  91 /  40  20  30  20
JAX  75  92  75  93 /  40  40  30  30
SGJ  77  89  76  90 /  10  20  30  30
GNV  75  93  74  94 /  30  50  40  30
OCF  75  93  74  94 /  30  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SHULER/GUILLET
Hazardous weather outlook, Aug 22, 8:58 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EDT SAT AUG 22 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
958 AM EDT SAT AUG 22 2015

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MOSTLY AT INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE...MOSTLY ALONG THE INTERSTATE 75 CORRIDOR DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONGER ACTIVITY WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALIZED FLOODING DUE TO EXPECTED SLOW MOVEMENT OF THUNDERSTORMS.

HEAT INDEX VALUES WILL PEAK AT 102-107 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ON SUNDAY. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND GUSTS AND FREQUENT LIGHTNING STRIKES
BEING THE PRIMARY THREATS AS ACTIVITY MOVES GENERALLY
SOUTHEASTWARD AT 10-15 MPH.

A FRONTAL BOUNDARY WILL STALL OVER OUR REGION NEXT WEEK...CREATING
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. STRONG
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY OVER NORTHEAST
AND NORTH CENTRAL FLORIDA AND COASTAL SOUTHEAST GEORGIA. STRONGER
ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES.

LONG PERIOD SWELLS FROM DISTANT HURRICANE DANNY MAY REACH OUR
COASTAL WATERS TOWARDS MIDWEEK...WHICH WOULD INCREASE THE THREAT
FOR RIP CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PLW

In the hours before

Special weather statement, Aug 22, 8:58 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 PM EDT SAT AUG 22 2015

FLZ024-025-124-125-230230-
COASTAL DUVAL FL-INLAND NASSAU FL-COASTAL NASSAU FL-INLAND DUVAL FL-
958 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL AND CENTRAL
NASSAU COUNTIES UNTIL 1030 PM EDT...

AT 958 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF YULEE...OR 7 MILES NORTH OF JACKSONVILLE INTERNATIONAL
ARPT...MOVING SOUTH AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CALLAHAN...JACKSONVILLE INTERNATIONAL ARPT...YULEE...
OCEANWAY...FORT CAROLINE...RATLIFF...NASSAU VILLAGE-RATLIFF...CISCO
GARDENS AND TALLYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3053 8147 3054 8148 3055 8148 3057 8149
      3057 8151 3055 8149 3055 8150 3038 8148
      3034 8169 3041 8189 3058 8192 3058 8147
      3057 8147 3057 8148 3056 8147
TIME...MOT...LOC 0158Z 000DEG 23KT 3060 8169

SHULER
Special weather statement, Aug 22, 9:08 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 PM EDT SAT AUG 22 2015

FLZ022-030-230300-
UNION FL-COLUMBIA FL-
1008 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHERN COLUMBIA
COUNTIES UNTIL 1100 PM EDT...

AT 1008 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LULU...OR 9 MILES SOUTHEAST OF LAKE CITY. THIS STORM WAS NEARLY
STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LAKE BUTLER...WORTHINGTON SPRING...COLUMBIA...WORTHINGTON
SPRINGS...PALESTINE COMMUNITY...GROVES...WATERTOWN...LULU...UPLAND
PINES...PROVIDENCE AND DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8246 3014 8246 3014 8237 2996 8230
      2996 8234 2993 8236 2992 8242 2993 8245
      2993 8247 2994 8251 2994 8252 2993 8253
      2997 8276 2999 8276 2999 8278 3019 8279
TIME...MOT...LOC 0208Z 263DEG 4KT 3008 8255

SHULER
Special weather statement, Aug 22, 9:32 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 PM EDT SAT AUG 22 2015

FLZ022-030-031-036-230330-
ALACHUA FL-BRADFORD FL-UNION FL-COLUMBIA FL-
1032 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION...WEST CENTRAL
BRADFORD...SOUTHERN COLUMBIA AND NORTHWESTERN ALACHUA COUNTIES UNTIL
1130 PM EDT...

AT 1031 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LULU TO NEAR
ALACHUA...AND MOVING SOUTHWEST AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WORTHINGTON SPRING...ICHETUCKNEE SPRING...COLUMBIA...ALACHUA...HIGH
SPRINGS...FORT WHITE...WORTHINGTON SPRINGS...GROVES...UPLAND PINES...
PALESTINE COMMUNITY...LULU...PROVIDENCE...LA CROSSE...BROOKER AND
DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3018 8250 2988 8225 2966 8257 2979 8266
      2983 8266 2984 8270 2995 8278 2997 8276
      2999 8276 2999 8279 3004 8279
TIME...MOT...LOC 0231Z 043DEG 4KT 3008 8256 2982 8243

ENYEDI
Local storm report, Aug 22, 9:59 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1059 PM EDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     WOODBINE                30.96N 81.72W
08/22/2015                   CAMDEN             GA   911 CALL CENTER

            CAMDEN COUNTY 911/DISPATCH REPORTS NUMEROUS TREES AND
            POWERLINES DOWNED BY STRONG WIND GUSTS THROUGHOUT THE
            COUNTY.

0940 PM     TSTM WND DMG     3 ESE KINGSLAND         30.77N 81.62W
08/22/2015                   CAMDEN             GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS LARGE TREE DOWNED AND BLOCKING
            MARINERS DRIVE. UTILITY WIRES WERE DOWNED NEAR THE
            INTERSECTION OF HIGHWAY 40 AND KINGS BAY ROAD. MULTIPLE
            TREES ALSO UPROOTED IN NEARBY NEIGHBORHOODS BY STRONG
            WIND GUSTS.

&&

NELSON
Special weather statement, Aug 22, 10:12 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 PM EDT SAT AUG 22 2015

FLZ021-230415-
SUWANNEE FL-
1112 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUWANNEE COUNTY UNTIL
1215 AM EDT...

AT 1112 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LIVE OAK TO NEAR SUWANNEE
RIVER STATE PARK. THESE STORMS WERE NEARLY STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LIVE OAK...MCALPIN...LURAVILLE...DOWLING PARK AND NEWBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3037 8319 3031 8294 3000 8295
      3002 8300 3008 8307 3009 8311 3011 8312
      3011 8316 3009 8319 3012 8323 3017 8323
      3018 8325 3023 8324 3025 8325
TIME...MOT...LOC 0312Z 006DEG 3KT 3028 8297 3034 8316

ENYEDI
Local storm report, Aug 22, 10:32 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1132 PM EDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     1 NE JASPER             30.52N 82.95W
08/22/2015                   HAMILTON           FL   911 CALL CENTER

            HAMILTON COUNTY 911/DISPATCH REPORTS TREES DOWNED BY
            STRONG WIND GUSTS ALONG 2ND AVENUE NORTHWEST IN JASPER
            AND COUNTY ROAD 6 EAST AND 120TH AVENUE.

&&

NELSON

The radar

The Moody AFB radar (KVAX), 71 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
August 22, 11:14 PM EST
Where
Suwannee County, 3.01 mi WNW of Padlock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.252, -83.013

Trees were blown down along 129th Road off of State Road 51, south of Bass Road.

Thunderstorm Wind, Suwannee

When
August 22, 11:25 PM EST
Where
Suwannee County, 7.57 mi ENE of Obrien
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.066, -82.811

Trees were blown down across the road along 212th Street.

Thunderstorm Wind, Baker

When
August 23, 3:57 PM EST
Where
Baker County, 2.38 mi W of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.430, -82.320

A tree was blown down on County Road 250. The time of damage was based on radar.

Thunderstorm Wind, Baker

When
August 23, 4:16 PM EST
Where
Baker County, 0.91 mi SE of Glen St Mary
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.270, -82.160

Multiple trees were blown down in the Glen St. Mary area. The time of damage was based on radar. The cost of damage was estimated for the event to be included in StormData.

Thunderstorm Wind, Nassau

When
August 23, 4:35 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.560, -81.830

A tree was blown down on Brandies Avenue. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
August 23, 4:50 PM EST
Where
Duval County, 0.6 mi E of Dinsmore
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.430, -81.760

Central dispatch reported a tree was blown down on power lines along Pitts Road.

Thunderstorm Wind, Nassau

When
August 23, 4:52 PM EST
Where
Nassau County, Fernandina Beach
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.670, -81.450

A tree and power line were blown down on Beech Street. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
August 23, 4:57 PM EST
Where
Duval County, 2.74 mi SE of Englewood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.390, -81.690

A tree was blown down on power lines at Palmdale Street and Lake Park Drive.

Thunderstorm Wind, Duval

When
August 23, 5:06 PM EST
Where
Duval County, 1.19 mi E of Wesconnett
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.250, -81.730

A tree was blown down onto a power line and was set on fire on Lyle Lane near the Ortega Area.

Thunderstorm Wind, Duval

When
August 23, 5:15 PM EST
Where
Duval County, 0.6 mi E of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.330, -81.590

A tree was blown down onto a home off of Underhill Drive.

Thunderstorm Wind, Flagler

When
August 23, 7:00 PM EST
Where
Flagler County, Palm Coast
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Several trees were blown down in Palm Coast with estimated wind gusts to 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599018, 599019, 598983, 598984, 598976, 598979, 598977, 598980, 598981, 598982, 598978.